Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

September 6, 2021Hubbard County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Sep 6, 2021, 10:32 PM CDT for Hubbard County, Minnesota. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2021, 10:32 PM CDT (03:32 UTC)
Expired
Sep 6, 2021, 11:15 PM CDT
In force
43 min
Issued by
NWS Grand Forks, ND
Hail
0.88 in
Wind
30

County Hubbard County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 174 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 10:33 PM CDTTSTM WND DMGLaporte, MNSEVERAL TREES REPORTED DOWN IN THE AREA NEAR LAPORTE, EXACT LOCATIONS UNCLEAR. INCLUDING ONE TREE OVER RESIDENTIAL DECK. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 3.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2021-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2021-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 364 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1566 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
364 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

733 
WWUS83 KFGF 070332
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
1032 PM CDT Mon Sep 6 2021
 
MNZ023-024-028-070415-
East Becker MN-South Clearwater MN-Hubbard MN-
1032 PM CDT Mon Sep 6 2021

...A strong thunderstorm will impact portions of central Hubbard,
northeastern Becker and southeastern Clearwater Counties through 1115
PM CDT...

At 1031 PM CDT, Doppler radar was tracking a strong thunderstorm over
southeastern White Earth Nation, or 29 miles northeast of Detroit
Lakes, moving east at 40 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Two Inlets around 1040 PM CDT.

Other locations in the path of this storm include Emmaville, Lake
George, Laporte, Benedict and Akeley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4698 9543 4716 9545 4725 9466 4694 9466
TIME...MOT...LOC 0331Z 265DEG 36KT 4708 9533 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

$$

BH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Sep 6, 9:28 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 6, 9:28 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
928 PM CDT Mon Sep 6 2021

.UPDATE...
Issued at 928 PM CDT Mon Sep 6 2021

Storms have finally started to strengthen along and behind the
cold front pushing into eastern and southern regions of the CWA.
The strongest storms have been along the surface front in Beltrami
county, where storms have taken off in 1000 J/kg of MUCAPE and
very strong effective bulk shear. Storms further west behind the
front across central portions of the CWA have also strengthened
as the main shortwave rotates into the area. CAMs have the
strongest cells moving quickly east of our CWA during the next few
hours, and that seems reasonable given the quick movement of the
shortwave and cold front. Still could see an isolated elevated
storm producing some hail through midnight.

UPDATE Issued at 650 PM CDT Mon Sep 6 2021

Will continue to monitor for any thunderstorm development in
northwestern MN as the shortwave comes in and encounters elevated
instability. HRRR and some of the other CAMs have been showing
some stronger cells developing around 01 or 02Z, and there is
still some MUCAPE over 1000 J/kg and plenty of shear to work
with, so not ruling out a few isolated strong to severe storms
just yet. Kept POPs pretty close to what we had going. Some decent
showers along the 700mb frontogensis zone in our northern
counties, so some spots are finally seeing a bit of rain reaching
the ground instead of just virga.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 337 PM CDT Mon Sep 6 2021

Isolated severe thunderstorms remain possible this evening with
better chances possibly shifting southeast along/southeast of the
Highway 2 corridor.

Showers are beginning to spread into northeast ND as the shortwave
digs southeast into Manitoba. Tds are finally increasing more and mid
level lapse rates are supporting increasing elevated instability into
the 500-1000 J/KG range in our south. Winds are already shifting to
the northwest in the northern Devils Lake Basin and axis of better
instability will also likely flatten towards the eastward over the
next 3hrs and then slide southeast (based on current RAP). This lowers
confidence in strong/severe updrafts further north, but does still
allow for window for severe near the convergence zone along the
prefrontal trough axis. The last 4 runs of the HRRR and latest
SSCRAM probabilities favor stronger initiation near this region near
and southeast of Hwy 2 mainly in MN in the 8-10PM period. 12Z HREF
was already showing this shift east-southeast with UH track
probabilities of at least 35 m2/s2 in our far east during that
window. Good forcing, high shear (35-55kt effective progged by RAP),
and elevated CAPE near 1500 J/KG should be in place amd supportive
of isolated severe potential. Hail to 1" continues to be a threat
due to steep mid level lapse rates, and wind may not be as much of a
threat due to DCAPE values being progged to remain under 1000 J/KG.
High bases and strong shear do still rain some isolated severe wind
potential especially if storms cluster and track orthogonal to stronger
0-3km shear vectors (hard to anticipate at this time).

Any lingering showers/storms are timed to exit our east around
midnight tonight, and CAA then overspread our CWA through Tuesday.
Cyclonic flow and cold pool aloft could support a few showers or
weak thunderstorms near Lake of the Woods during peak heating
Tuesday otherwise dry conditions and only diurnal CU development would
be anticipated elsewhere. Unidirectional flow and increasing
pressure gradient will support windy conditions. Max winds within the
mixed layer at this time are in the 30-35kt range so while windy
current guidance isn't as favorable for potential advisory gusts.
Highs should be lower by 10F compared to today due to CAA and mostly
locations should remain the low to mid 70s. Lows Tuesday night
should be near seasonal averages around 50.

.LONG TERM...(Wednesday through Monday)
Issued at 337 PM CDT Mon Sep 6 2021

The chance for hazardous weather is low within the long term period.
Synoptics starting the period feature a large, anomalous anticyclone
parked over the Four Corners region with upper troughing moving
through southeast CAN. This places the area firmly under northwest
flow aloft into Thu. Late in the work week, one or two shortwave
troughs travel over the crest of the anticyclone, flattening the
upper ridge in the West. Temperatures will be near to above average
with highs in the 60s to 80s, and lows in the 40s and 50s. Despite a
very dry air mass (dew pts into the mid-upper 30s) moves into ND
around Wed, chance for frost looks low at this time with influence
of the departing upper trough keeping winds elevated and driest air
shunted to the western Dakotas.

As the ridge starts to flatten towards Thu-Sat, warm temps bottled
underneath the anticyclone attempt to break east into the Great
Plains. Best chance for exceeding 80 F spreads into FA as noted by
NBM probabilities greater than 40% spreading into eastern ND, the
Red River Valley, and west-central MN during this timeframe.

The flattening ridge as a result of one or two shortwave trough
passage/s also increases chances for showers and thunderstorms
between Thu-Sat, although progressive and flat nature of the
shortwave and general lack of confidence in assoc surface features
lessens confidence in timing and coverage at this time. A general
lack of better moisture looks to prevent possibility for heavy
rainfall, with ENS, CME, and GEFS all showing less than a 10% chance
of advecting PWATs at least 1.5 inches anywhere near the FA. Strong
to severe storms are not favored at this time as well, again owing
to the lack of suggested better low level moisture despite
sufficient shear likely to be present with the shortwave and some
signal for weak instability to briefly approach the Dakotas and
Minnesota.

Getting beyond Sat, ensemble consensus continues to flatten the
Western ridge promoting more zonal flow over much of the northern
tier of the CONUS. Zonal flow typically favors progressive shortwave
trough/ridge passages which will continue low chance PoPs and near
normal temps. Confidence in details finer than this is lacking as
timing and amplitude of such features remain outside of the
predictability horizon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 650 PM CDT Mon Sep 6 2021

Convection and winds will be the main aviation concerns with all
ceilings VFR and no restrictions to vis. There could be an
isolated thunderstorm developing over northwestern MN in the next
few hours that could get close to KBJI, but uncertainty still too
high for more than VCTS mention. Other sites will just see some
light showers. Winds have already shifted to the north for all but
KBJI and KFAR, and the front coming in will cause the remaining
airports to shift north before 06Z. Some gusts above 15 kts this
evening, but should be settling down later tonight. Winds will
pick back up out of the northwest tomorrow, with some locations
gusting close to 30 kts in the afternoon.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JR
SHORT TERM...DJR
LONG TERM...CJ
AVIATION...JR
Hazardous weather outlook, Sep 6, 3:46 PM CDT, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
346 PM CDT Mon Sep 6 2021

MNZ001>009-013>017-022>024-027-028-NDZ006>008-015-016-026-027-029-
030-054-072100-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Towner-Cavalier-
Pembina-Ramsey-Eastern Walsh-Nelson-Grand Forks-Steele-Traill-
Western Walsh-
346 PM CDT Mon Sep 6 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms are possible this evening across
northeast ND and northwest MN. The main hazards will be large
hail up to quarter size and damaging wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MNZ029>032-040-NDZ014-024-028-038-039-049-052-053-072100-
Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Benson-Eddy-
Griggs-Barnes-Cass-Ransom-Sargent-Richland-
346 PM CDT Mon Sep 6 2021

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 6, 8:35 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
835 PM CDT Mon Sep 6 2021

NDZ029-030-070230-
Steele ND-Traill ND-
835 PM CDT Mon Sep 6 2021

...A strong thunderstorm will impact portions of southwestern Traill
and southeastern Steele Counties through 930 PM CDT...

At 834 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sherbrooke, or 37 miles northeast of Valley City, moving east at 30
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Roseville, Clifford, Portland, Mayville, Blanchard, Hillsboro and
  Kelso.

This includes Interstate 29 between mile markers 96 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4731 9773 4749 9772 4753 9703 4725 9702
TIME...MOT...LOC 0134Z 270DEG 25KT 4740 9762

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BH
Special weather statement, Sep 6, 9:06 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
906 PM CDT Mon Sep 6 2021

MNZ009-017-070230-
North Beltrami MN-South Beltrami MN-
906 PM CDT Mon Sep 6 2021

...A strong thunderstorm will impact portions of southeastern
Beltrami County through 930 PM CDT...

At 905 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nebish, or 18 miles north of Bemidji, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Tenstrike around 910 PM CDT.
  Hines around 915 PM CDT.
  Blackduck around 925 PM CDT.

Other locations in the path of this storm include Funkley and Shooks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4763 9483 4781 9487 4789 9442 4764 9441
TIME...MOT...LOC 0205Z 261DEG 28KT 4774 9475

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BH
Special weather statement, Sep 6, 10:32 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1032 PM CDT Mon Sep 6 2021

MNZ023-024-028-070415-
East Becker MN-South Clearwater MN-Hubbard MN-
1032 PM CDT Mon Sep 6 2021

...A strong thunderstorm will impact portions of central Hubbard,
northeastern Becker and southeastern Clearwater Counties through 1115
PM CDT...

At 1031 PM CDT, Doppler radar was tracking a strong thunderstorm over
southeastern White Earth Nation, or 29 miles northeast of Detroit
Lakes, moving east at 40 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Two Inlets around 1040 PM CDT.

Other locations in the path of this storm include Emmaville, Lake
George, Laporte, Benedict and Akeley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4698 9543 4716 9545 4725 9466 4694 9466
TIME...MOT...LOC 0331Z 265DEG 36KT 4708 9533

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

BH

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 8:35 PM CDTSpecial Weather StatementFGFSteele, Traill55 min
Sep 6, 9:06 PM CDTSpecial Weather StatementFGFBeltrami24 min
Sep 6, 9:17 PM CDTSevere Thunderstorm WarningFGFBeltrami18 min
Sep 6, 9:50 PM CDTSevere Thunderstorm WarningFGFMahnomen, Norman20 min
Sep 6, 11:19 PM CDTSpecial Weather StatementFGFMahnomen41 min
Sep 6, 11:30 PM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Mahnomen45 min
Sep 7, 12:07 AM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Wadena38 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.